Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 17, NWS Wichita, KS

October 12, 202319 counties in Kansas

NWS Wichita, KS issued this wind advisory at Oct 12, 2023, 2:38 PM CDT for 19 counties in Kansas. It took effect at Oct 13, 2023, 5:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2023, 2:38 PM CDT (19:38 UTC)
In effect from
Oct 13, 2023, 5:00 AM CDT
Expired
Oct 13, 2023, 7:00 PM CDT
In force
14 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

556 
WWUS73 KICT 121938
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
238 PM CDT Thu Oct 12 2023

KSZ032-033-047-048-050-067-130945-
/O.NEW.KICT.WI.Y.0017.231013T1000Z-231013T2300Z/
/O.CON.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, and Hutchinson
238 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 5 AM TO 6 PM CDT FRIDAY...

* WHAT...For the first Wind Advisory, south winds 20 to 30 mph 
  with gusts up to 45 mph. For the second Wind Advisory, 
  northwest winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Rice and Reno 
  Counties.

* WHEN...For the first Wind Advisory, until 7 PM CDT this 
  evening. For the second Wind Advisory, from 5 AM to 6 PM CDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ049-051>053-068>070-082-083-091>094-130945-
/O.NEW.KICT.WI.Y.0017.231013T1300Z-231013T2300Z/
/O.CON.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
238 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM CDT FRIDAY...

* WHAT...For the first Wind Advisory, south winds 25 to 30 mph
  with gusts up to 45 mph. For the second Wind Advisory, northwest
  winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...For the first Wind Advisory, until 7 PM CDT this 
  evening. For the second Wind Advisory, from 8 AM to 6 PM CDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ071-095-098-099-130000-
/O.CON.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
Woodson-Wilson-Chautauqua-Montgomery-
Including the cities of Yates Center, Neodesha, Fredonia, Sedan, 
Cedar Vale, Coffeyville, and Independence
238 PM CDT Thu Oct 12 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured light weight 
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
709 
WWUS73 KICT 122358
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
658 PM CDT Thu Oct 12 2023

KSZ032-033-047-048-050-067-131400-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
/O.CON.KICT.WI.Y.0017.231013T1000Z-231013T2300Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, and Hutchinson
658 PM CDT Thu Oct 12 2023

...TODAY'S WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...
...A SECOND WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 6 PM CDT
FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Rice and Reno 
  Counties.

* WHEN...For the first Wind Advisory, until 7 PM CDT this 
  evening. For the second Wind Advisory, from 5 AM to 6 PM CDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ049-051>053-068>070-082-083-091>094-131400-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
/O.CON.KICT.WI.Y.0017.231013T1300Z-231013T2300Z/
Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
658 PM CDT Thu Oct 12 2023

...TODAY'S WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...
...A SECOND WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM CDT
FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...For the first Wind Advisory, until 7 PM CDT this 
  evening. For the second Wind Advisory, from 8 AM to 6 PM CDT 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ071-095-098-099-130100-
/O.EXP.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/
Woodson-Wilson-Chautauqua-Montgomery-
Including the cities of Yates Center, Neodesha, Fredonia, Sedan, 
Cedar Vale, Coffeyville, and Independence
658 PM CDT Thu Oct 12 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have fallen below advisory criteria. However, a few 
stronger gusts will remain possible through this evening.

$$
597 
WWUS73 KICT 130844
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
344 AM CDT Fri Oct 13 2023

KSZ032-033-047-048-050-067-132245-
/O.EXT.KICT.WI.Y.0017.231013T1000Z-231014T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, and Hutchinson
344 AM CDT Fri Oct 13 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts around 50 mph.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Rice and Reno 
  Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dirt may reduce visibilities,
  especially near recently plowed fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ049-051>053-068>070-082-083-091>094-132245-
/O.EXT.KICT.WI.Y.0017.231013T1300Z-231014T0000Z/
Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
344 AM CDT Fri Oct 13 2023

...WIND ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 8 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dirt may reduce visibilities,
  especially near recently plowed fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
875 
WWUS73 KICT 131610
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1110 AM CDT Fri Oct 13 2023

KSZ032-047-140000-
/O.UPG.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/
/O.NEW.KICT.HW.W.0003.231013T1610Z-231014T0000Z/
Russell-Barton-
Including the cities of Russell and Great Bend
1110 AM CDT Fri Oct 13 2023

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Russell and Barton Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds may blow down tree limbs and power
  lines. Power outages are possible. Travel will be difficult,
  especially for high profile vehicles. Blowing dirt may result in
  drastically reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ033-048>053-067>070-082-083-091>094-140000-
/O.CON.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
1110 AM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts around 50 mph.

* WHERE...Lincoln, Ellsworth, Saline, Rice, McPherson, Marion,
  Chase, Reno, Harvey, Butler, Greenwood, Kingman, Sedgwick,
  Harper, Sumner, Cowley, and Elk.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dirt may reduce visibilities, 
  especially near recently plowed fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
856 
WWUS73 KICT 132009
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
309 PM CDT Fri Oct 13 2023

KSZ032-047-140000-
/O.CON.KICT.HW.W.0003.000000T0000Z-231014T0000Z/
Russell-Barton-
Including the cities of Russell and Great Bend
309 PM CDT Fri Oct 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 58 mph.

* WHERE...Russell and Barton Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds may blow down tree limbs and power 
  lines. Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles. Blowing dirt may result 
  in drastically reduced visibilities.

* ADDITIONAL DETAILS...Blowing dirt may reduce visibilities, 
  especially near recently plowed fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ033-048>053-067>070-082-083-091>094-140000-
/O.CON.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
309 PM CDT Fri Oct 13 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts around 50 mph.

* WHERE...Lincoln, Ellsworth, Saline, Rice, McPherson, Marion, 
  Chase, Reno, Harvey, Butler, Greenwood, Kingman, Sedgwick, 
  Harper, Sumner, Cowley, and Elk.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Blowing dirt may reduce visibilities, 
  especially near recently plowed fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
577 
WWUS73 KICT 132357
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
657 PM CDT Fri Oct 13 2023

KSZ032-047-140100-
/O.EXP.KICT.HW.W.0003.000000T0000Z-231014T0000Z/
Russell-Barton-
Including the cities of Russell and Great Bend
657 PM CDT Fri Oct 13 2023

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have fallen below warning criteria. 

$$

KSZ033-048>053-067>070-082-083-091>094-140100-
/O.EXP.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/
Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-
Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson,
Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, 
Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, 
Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, 
Harper, Attica, Wellington, Winfield, Arkansas City, Howard, 
Moline, Longton, and Grenola
657 PM CDT Fri Oct 13 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have fallen below advisory criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 12, 12:54 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 12, 12:54 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1254 PM CDT Thu Oct 12 2023

...Updated Aviation Discussion...

.SHORT TERM...(Today through Saturday night)
Issued at 254 AM CDT Thu Oct 12 2023

Forecast Highlights:

* Unseasonably warm and windy today.

* A conditional chance of strong/severe storms this afternoon thru
  this evening.

* Much cooler with strong/gusty northwest winds tonight and Friday.
  Below normal temperatures and dry weather Friday through the
  weekend.

Strong warm advection/moisture transport has led to widely scattered
showers/storms developing across northern KS early this morning,
just to the north of I-70.  So will include a slight pop for this
chance along I-70 at least until sunrise for portions of central KS.

The tightening pressure gradient, ahead of the shortwave currently
moving across the Rockies, has led to winds already gusting close to
40 mph in central KS. Expect this gradient to continue to tighten
during the daylight hours, with deep mixing leading to widespread
sustained winds of 30-35 mph with gusts of 40 to 45 mph across most
of the area. So will expand the wind advisory for today to include
the entire area. The strong warm advection ahead of an approaching
dryline will lead to optimal downslope conditions with max
temperatures expected to climb into the upper 80s for areas along
the I-135 corridor.  The strong gusty winds and much drier air
pushing behind the dry line will lead a very high to extreme
grassland fire danger today, see the fire weather section below.

The rather vigorous shortwave in the Rockies will move into the
front range today, leading to a low pressure area in NW KS
deepening, as it lifts NE into southern Neb.  As the low swings
north, a dry line and cold front will surge east, moving into
central KS by this afternoon. Models are in fairly good agreement on
the timing of the system and the boundaries, with a warm elevated
mixed layer (CAP) keeping most of the daytime convective chances at
bey as the dry line pushes to along I-135. So think convective
chances along the initial dry line look small, as low level moisture
quality isnt that great, but cannot rule out an isolated
strong/severe storm.

Better (but small) chances for convection looks to be for this
evening, for areas east of I-135, as the cold front catches up to
the dryline, with increasing low level convergence/lift. Strong to
severe storm chances look like a high shear/low instability setup as
the cold front races east across the forecast area for this evening
as it moves east towards the KS Turnpike. Severe storm chances still
look highly conditional as lots of uncertainty on the low level
moisture quality, but the strong bulk shear associated with the
system suggests a strong to severe storm chance, IF storms can
develop.

Think the convective chances may be highly conditional, based on an
expected warm elevated mixed layer (CAP) in the warm sector, and the
lack of low level moisture that will get pulled north with this
system. Latest models keep the bulk of the convection to the north-
northeast of the forecast area, with possibly some convection
"zippering" down the front for this evening. Could see an isolated
storm or two further south with the "best" chances being east of the
KS Turnpike. Again a big IF, but IF a storm can develop than
directional shear suggests a few embedded supercells are possible
with quarter size hail and damaging winds of 60 mph the main
concern. Model hodographs suggest the slim tornado threat will stay
north-northeast of the forecast area.

In wake of this storm system, confidence is increasing in much
cooler weather and stout/gusty west-northwest winds for late tonight
and Friday, as the deep low pressure area exits to the northeast.
Could even see some wind gusts to 50 mph for portions of central and
south central KS for early Fri morning, so think an additional wind
advisory will be needed across central KS for Fri.

Ketcham

.LONG TERM...(Sunday through Wednesday)
Issued at 254 AM CDT Thu Oct 12 2023

The main concern going into the weekend will be chances for patchy
frost across most of central KS as a ridge of Canadian high pressure
settles over the area with low temperatures expected to be in the
middle 30s for Sun and Mon morning.

Medium range models show a mid level wave moving towards the central
plains next on Wednesday and try to generate precipitation for the
middle of next week, however the return of quality moisture will
likely be delayed due to the strong surface high pressure shoving a
cold front well south into the Gulf of Mexico. Precipitation chances
look limited across Kansas for Wednesday.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1242 PM CDT Thu Oct 12 2023

Strong and gusty south winds will prevail today, as deep low
pressure approaches from the west. Rich low-level moisture for
October standards will support widespread MVFR ceilings through
this evening and tonight (persisting longest over eastern KS).
Cannot rule out a few isolated thunderstorms late this afternoon
through the evening, mainly along and west of the Flint Hills, as
a dryline sharpens across central and south-central KS. Should a
storm or two form, the main threats will be large hail and
damaging winds. These shower/storm chances will shift into far
eastern Kansas overnight, but severe chances will diminish with
time and eastward extent. Finally, a strong cold front will surge
southeast across the region overnight through Friday morning, with
strong/gusty northwest winds in its wake, along with the
potential for MVFR to low VFR ceilings (especially northwest of
the KS Turnpike).

&&

.FIRE WEATHER...
Issued at 254 AM CDT Thu Oct 12 2023

Gusty south winds combined with warm and drier air today, will lead
to a very high to extreme grassland fire danger. The greatest risk
of extreme grassland fire danger values will be across central
Kansas, where a Red Flag Warning has been issued as much drier air
moves into the area.

Meanwhile, a strong cold front will move across the region late
tonight and cause the winds to switch around to the northwest. The
combination of very strong northwest winds and dry air will cause
the grassland fire danger levels to reach the very high category
across central and south central Kansas on Friday.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    80  52  64  44 /  20  20   0   0
Hutchinson      82  49  62  42 /  20  20   0   0
Newton          78  50  63  44 /  20  30   0   0
ElDorado        75  52  64  44 /  20  30   0   0
Winfield-KWLD   79  54  68  45 /  10  30   0   0
Russell         84  47  58  41 /  20  10  10   0
Great Bend      84  46  59  40 /  20  10   0   0
Salina          81  50  61  44 /  30  30   0   0
McPherson       80  48  61  42 /  20  30   0   0
Coffeyville     77  59  71  47 /   0  40  20   0
Chanute         76  59  68  47 /   0  40  20   0
Iola            76  57  68  47 /   0  40  20   0
Parsons-KPPF    77  59  70  47 /   0  40  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>053-
067>071-082-083-091>095-098-099.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ADK
FIRE WEATHER...Ketcham
Hazardous weather outlook, Oct 12, 10:47 AM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1047 AM CDT Thu Oct 12 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1047 AM CDT Thu Oct 12 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong and gusty south winds will support very high to extreme
grassland fire danger through early evening, highest across central
Kansas. Wind gusts may reach or exceed 45 mph at times. Refer to the
central Kansas Red Flag warning for further details.

A few isolated strong to severe thunderstorms are possible late
this afternoon through the evening, with the highest chances
generally along and west of the Flint Hills. The primary concerns
are quarter sized hail and damaging winds up to 60 mph, although an
isolated tornado cannot be ruled out over mainly central and north-
central Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very high grassland fire danger is expected Friday areawide, due to
strong and gusty northwest winds. Gusts could reach or exceed 50
mph at times.

Frost is possible Saturday night into Sunday morning, and again
Sunday night into Monday morning, as cooler air spreads south
through the region.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed for a time late this afternoon through
the evening, mainly along and west of the Flint Hills.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:02 AM CDTRed Flag WarningICTBarton, Ellsworth, Lincoln, Rice, Russell16 hr
Oct 12, 5:59 PM CDTSpecial Weather StatementICTMcPherson31 min
Oct 12, 6:04 PM CDTSpecial Weather StatementICTRussell26 min
Oct 12, 6:06 PM CDTSpecial Weather StatementICTSaline24 min
Oct 12, 6:32 PM CDTSpecial Weather StatementICTRussell28 min
Oct 12, 6:59 PM CDTSpecial Weather StatementICTMcPherson31 min

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.